Montana, 2025

Damaging Winds in Montana, August 17, 2025

August 17, 2025 · NWS GGW · 5 events in 1 county or zone

Developing severe thunderstorms quickly generated severe downburst wind gusts as they moved into Petroleum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Developing severe thunderstorms quickly generated severe downburst wind gusts as they moved into Petroleum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 1:31 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 1:31 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
231 PM MDT Sun Aug 17 2025

.DISCUSSION...

KEY MESSAGES:
- There is a marginal risk for severe thunderstorms south of the
  Missouri River tonight.

- A building ridge will push temperatures to near 100 or higher
  Tuesday and Wednesday.

WEATHER PATTERN OVERVIEW:

Southwest flow aloft streaming into Montana today with building
ridge over the Rockies. Dry line feature has moved closer to the
North Dakota border with dew points in the 50s across the western
portion of the CWA compared to the 60s to the east. Little else in
the way of surface features, so convection already over the
southwest mountains will rely on midlevel instability to maintain
strength over the plains this evening. Still could see some strong
wind gusts with collapsing storms, especially with the drier low
levels. Storm chances for Monday have decreased with drier
airmass.

Upper ridge will peak over Montana on Tuesday and Wednesday.
Temperature forecast continues to climb in the guidance with some
areas near 100 for highs on Tuesday and many areas above 100 for
highs on Wednesday. With low temperatures for Tuesday night also
remaining in the mid to upper 60s, the likelihood of needing
extreme heat products for Tuesday and Wednesday is becoming
likely.

A cold front Wednesday night and Thursday will bring much cooler
temperatures for Thursday and Friday.

FORECAST CONFIDENCE & DEVIATIONS:
Main forecast deviation from the NBM was pops tonight and Monday
for slightly higher probabilities.

Confidence is moderate that there will be isolated to scattered
showers and thunderstorms at times tonight.

Low confidence in thunderstorm chances on Monday.

Confidence is high in very hot temperatures on Tuesday and
Wednesday which will exceed 100 degrees in some areas.

&&

.AVIATION...
VFR. Isolated to scattered showers and thunderstorms possible
tonight. Low clouds may develop again over the TAF sides overnight
which cloud drop ceilings to MVFR, however there has been some
drier air working into the region will could limit clouds to along
the North Dakota border.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 17, 4:33 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
533 PM MDT Sun Aug 17 2025

MTZ024-180030-
Richland MT-
533 PM MDT Sun Aug 17 2025

...A strong thunderstorm will impact portions of east central
Richland County through 630 PM MDT
...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sidney, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Fairview, East Fairview, and Wooley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4776 10435 4785 10429 4786 10404 4758 10404
TIME...MOT...LOC 2332Z 300DEG 5KT 4779 10427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zanker

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Petroleum

When
August 17, 5:25 PM MST
Where
Petroleum County, 8.3 mi N of Teigen
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.150, -108.590

The War Horse NW HydroMet site (WRHM8) from the Montana Climate Office Mesonet recorded a 59 mph wind gust.

Thunderstorm Wind, Petroleum

When
August 17, 5:30 PM MST
Where
Petroleum County, 8.3 mi N of Teigen
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.150, -108.590

The War Horse NW HydroMet site (WRHM8) from the Montana Climate Office Mesonet recorded a 61 mph wind gust.

Thunderstorm Wind, Petroleum

When
August 17, 5:45 PM MST
Where
Petroleum County, 0.84 mi NW of Winnett
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
47.010, -108.360

The Winnett MT-200 DOT site (MTWIN) recorded a 59 mph wind gust.

Thunderstorm Wind, Petroleum

When
August 17, 5:55 PM MST
Where
Petroleum County, 12.48 mi ENE of Winnett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.060, -108.100

The Mosby NW HydroMet site (MOBM8) from the Montana Climate Office Mesonet recorded a 60 mph wind gust.

Thunderstorm Wind, Petroleum

When
August 17, 6:00 PM MST
Where
Petroleum County, 10.85 mi NE of Dry Blood Creek Raws
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.360, -108.240

The Dovetail / Valentine E HydroMet site (VLTM8) from the Montana Climate Office Mesonet recorded a 64 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274977, 1274978, 1274979, 1274981, 1274982.